Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 23, NWS Bismarck, ND

December 28, 20139 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 28, 2013, 8:26 AM MST for 9 counties in North Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2013, 8:26 AM MST (15:26 UTC)
Expired
Dec 28, 2013, 11:00 AM MST
In force
3 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WWUS73 KBIS 281526
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
926 AM CST SAT DEC 28 2013

...STRONG WINDS THIS MORNING ACROSS WEST CENTRAL AND SOUTHWESTERN
NORTH DAKOTA...

.STRONG NORTHWEST WINDS SUSTAINED TO 35 MPH WITH GUSTS TO 55 MPH
WILL SPREAD INTO PORTIONS OF WEST CENTRAL AND SOUTHWESTERN NORTH
DAKOTA THROUGH THE REMAINDER OF THE MORNING. IN ADDITION....MUCH
COLDER AIR WILL CONTINUE TO PUSH INTO THE REGION BEHIND A STRONG
ARCTIC FRONT.

NDZ017-018-031>033-040-041-043-044-281800-
/O.NEW.KBIS.WI.Y.0023.131228T1526Z-131228T1800Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
926 AM CST SAT DEC 28 2013 /826 AM MST SAT DEC 28 2013/

...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY. 

* TIMING...THROUGH 11 AM MST/ NOON CST SATURDAY.

* WINDS...SUSTAINED WINDS TO 35 MPH WITH GUSTS TO 55 MPH.

* IMPACTS...PATCHY BLOWING SNOW WILL REDUCE VISIBILITIES. DRIVERS
  OF HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTIES DRIVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
JNS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 28, 5:38 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 28, 5:38 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
638 AM CST SAT DEC 28 2013

.UPDATE...
ISSUED AT 628 AM CST SAT DEC 28 2013

HAVE BECOME CONCERNED WITH WIND GUST POTENTIAL ACROSS THE
SOUTHWEST THIS MORNING. WITH PRESSURE RISE BUBBLE MOVING THROUGH
SEE A FEW HOURS OF 45 MPH WIND GUST POTENTIAL. ISSUED A SPECIAL
WEATHER STATEMENT FOR THIS. BELIEVE WIND WILL SETTLE DOWN A BIT
AFTER THE BUBBLE MOVES THROUGH BY MID TO LATE MORNING. THEN THE
WIND CHILLS WILL BECOME THE PRIMARY THREAT ACROSS THE SOUTH. WARM
TEMPERATURES AHEAD OF THE WINDS MIXING DOWN SO NOW EXPECT A BRIEF
HIGH CLOSE TO 40 SOUTHWEST...THEN FALLING TEMPERATURES.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 445 AM CST SAT DEC 28 2013

POWERFUL COLD FRONT WILL CROSS THE AREA THIS MORNING WITH
INCREASING WIND...FALLING TEMPERATURES...SOME SNOW...AND BLOWING
AND DRIFTING OF SNOW WHERE IT IS FALLING. THEN COMES THE
DANGEROUSLY COLD WIND CHILLS.

LATEST SURFACE PLOT SHOWS 12MB/3HR PRESSURE RISES MOVING INTO
NORTH CENTRAL MONTANA BEHIND FRONT. THIS WAS FORECAST VERY WELL BY
THE NAM12 MODEL. NAM ALSO FORECAST PRECIPITATION AREA WELL AND SO
IT WAS LEANED ON FOR DETAILS THIS FORECAST CYCLE.

AM NOT CONCERNED WITH LESS THAN A QUARTER MILE VISIBILITY FOR 3
HOURS AND LONGER (BLIZZARD) AS TOP HALF OF SNOW DEPTH LAYER
BECAME VERY WET ON FRIDAY AND WILL FREEZE AS TEMPERATURE DROP
TODAY...PREVENTING SIGNIFICANT BLOWING OF IT. REDUCED VISIBILITIES
WILL COME WHERE SNOW IS FALLING...AND MY EXPERIENCE IS THAT IT
WILL BE VERY DIFFICULT TO MEET BLIZZARD DEFINITIONS WITHOUT
CONSIDERABLE LOOSE FRESH SNOW PACK.

THE MAJORITY OF THE SNOW WILL FALL NORTH OF THE INTERNATIONAL
BORDER...AND IN EASTERN NORTH DAKOTA. HAVE MAINTAINED THE WINTER
WEATHER ADVISORY BUT LOWERED THE HIGHEST AMOUNTS FROM 2 INCHES...
DOWN TO ONE TO TWO INCHES. NAM FORECASTS THE SNOW OUT OF THE AREA
FASTER THAN PREVIOUS...AND DECREASED WIND ALSO FASTER THAN
PREVIOUS. FOR THOSE REASONS WE HAVE CUT THE WINTER WEATHER
ADVISORY OFF THIS EVENING RATHER THAN KEEPING IT GOING UNTIL MIDNIGHT.

AS FAR AS WIND CHILLS GO...HAVE KEPT THE ADVISORY IN PLACE. HAVE
ALSO ADDED AN ADVISORY NORTHWEST (WILLISTON) AFTER THE WINTER
WEATHER ADVISORY EXPIRES...AND HAVE ADDED A WIND CHILL WARNING FOR
THE NORTHEAST WHERE APPARENT TEMPERATURES (IN THIS CASE
TEMPERATURE AND WIND SPEEDS) SATURDAY NIGHT ARE COMING OUT IN THE
40S BELOW ZERO.

AS A SIDE NOTE...THE STRONGEST PRESSURE FALLS CROSS THROUGH THE
WESTERN THIRD OF THE FORECAST AREA TODAY WITH STRONGEST WINDS
FORECAST THERE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 445 AM CST SAT DEC 28 2013

THE EXTENDED PERIOD WILL BE DOMINATED BY A PERSISTENT COLD UPPER LOW
OVER NORTHERN AND CENTRAL CANADA AND A WARMER BROAD RIDGE ACROSS THE
EASTERN PACIFIC INTO THE SOUTHWEST US. THE COLD UPPER LOW WILL
MAINTAIN THE SOURCE OF ARCTIC AIR EITHER OVER THE NORTHERN PLAINS
OR A SHORT DISTANCE AWAY READY TO RETURN. THIS FLOW PATTERN WILL
BRING SOME SHORTWAVE ENERGY THROUGH THE NORTHERN PLAINS AND SUPPORT
AN ACTIVE SNOW PATTERN...MAINLY OVER WESTERN NORTH DAKOTA...THROUGH
MOST OF NEXT WEEK. MONDAY THROUGH WEDNESDAY PARTICULARLY SHOULD SEE
SOME ACCUMULATING SNOW ACROSS WESTERN NORTH DAKOTA. BUT FIRST...ON
SUNDAY...DEEP ARCTIC AIR OVER THE NORTHERN PLAINS WILL RESULT IN
COLD LOW TEMPERATURES NEAR 25 BELOW NORTH CENTRAL TO AROUND 10
BELOW SOUTHWEST. A STRONG TEMPERATURE GRADIENT FROM SOUTHWEST TO
NORTHEAST WILL BE CHARACTERISTIC OF THIS WEATHER PATTERN WITH
HIGHS FROM THE SINGLE DIGITS ABOVE TO THE TEENS ACROSS THE
SOUTHWEST YET HIGHS REMAINING CLOSE TO 10 BELOW NORTH CENTRAL
MONDAY THROUGH WEDNESDAY. MILDER AIR WILL EVENTUALLY PUSH INTO
NORTH DAKOTA BY THURSDAY AND FRIDAY AS THE PACIFIC RIDGE NUDGES THE
ARCTIC AIR NORTH. HOWEVER...LONGER RANGE TRENDS SUGGEST THE COLD
AIR WILL RETURN AGAIN NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 628 AM CST SAT DEC 28 2013

FAST MOVING ARCTIC FRONT WILL BRING MULTIPLE HAZARDS TO AVIATION
INCLUDING GUSTY WINDS...AND IFR CONDITIONS IN BLOWING SNOW.

JUST BEFORE 13Z/28TH...LOW PRESSURE CENTER WAS NEAR KISN WITH A
POWERFUL COLD FRONT EXTENDING THROUGH EASTERN MONTANA...WITH
SYSTEM PROGRESSING SOUTHEAST. VERY STRONG PRESSURE RISES WERE
BEHIND THE FRONT RESULTING IN WIND GUSTS TO 40 KNOTS. A BAND OF
SNOW POST FRONTAL HAD MVFR/IFR CIGS AND VSBYS ASSOCIATED WITH IT.

THESE AVIATION HAZARDS WILL MOVE THROUGH WESTERN AND CENTRAL NORTH
DAKOTA TODAY. WHERE SNOW IS FALLING EXPECT IFR VSBYS...POSSIBLY
LIFR...IN BLOWING SNOW.

CONDITIONS IMPROVING AT KISN BY 22Z/28TH AND AT KJMS BY 00Z/29TH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM NOON CST /11 AM MST/ TODAY TO NOON CST
/11 AM MST/ SUNDAY FOR NDZ017>023-025-031>037-040>048-050-051.

WINTER WEATHER ADVISORY UNTIL 7 PM CST THIS EVENING FOR
NDZ001>005-009>013.

WIND CHILL WARNING FROM 7 PM THIS EVENING TO NOON CST SUNDAY FOR
NDZ003>005-011>013.

WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO NOON CST SUNDAY
FOR NDZ001-002-009-010.

&&

UPDATE...WAA
SHORT TERM...JPM
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Dec 28, 3:52 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CST SAT DEC 28 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CST SAT DEC 28 2013 /352 AM MST SAT DEC 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HARSH WINTER WEATHER RETURNS TO WESTERN AND CENTRAL NORTH DAKOTA
TODAY. SNOW WILL FALL ACROSS THE AREA...LESS THAN AN INCH
SOUTH...AND UP TO TWO INCHES ALONG AND NORTH OF HIGHWAY 2.
BLUSTERY NORTHERLY WINDS UP TO 40 MPH WILL CAUSE BLOWING AND
DRIFTING OF SNOW WHERE FRESH SNOW FALLS.

DANGEROUS WIND CHILLS FOLLOW...FROM 35 TO 45 BELOW ZERO LATER
SATURDAY THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS WILL CONTINUE SUNDAY NIGHT AND MONDAY NIGHT.
MAINLY NORTH AND EAST.

THERE IS A CHANCE OF SNOW MONDAY AND TUESDAY. ACCUMULATIONS UP TO
3 INCHES ARE POSSIBLE SOUTH AND WEST OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582. INCLUDE SNOW AMOUNTS...VISIBILITY...AND
LOCAL TEMPERATURE IF POSSIBLE.

JPN/WAA

In the hours before

Special weather statement, Dec 28, 5:07 AM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
607 AM CST SAT DEC 28 2013

NDZ017>020-031>034-040>045-281500-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
607 AM CST SAT DEC 28 2013 /507 AM MST SAT DEC 28 2013/

...GUSTY WINDS EXPECTED TO ARRIVE EARLY THIS SATURDAY MORNING...

WINDS WILL GUST TO NEAR 45 MPH BRIEFLY THIS MORNING AS COLD AIR
RETURNS TO NORTH DAKOTA. THE GUSTY WINDS WILL ARRIVE AROUND
SUNRISE ACROSS THE FAR WEST...REACHING THE FAR SOUTH CENTRAL AFTER
9 OR 10 AM CST. THE WINDS MAY CAUSE SOME BLOWING AND DRIFTING
SNOW...BUT THE RELATIVELY MILD TEMPERATURES THE PAST FEW DAYS HAS
PUT A CRUST ON THE SNOW...SO EXTENSIVE BLOWING SNOW IS NOT
EXPECTED. TEMPERATURES MAY EVEN RISE INTO THE LOWER 40S FOR A
SHORT TIME WITH THE INITIAL WIND GUSTS...BUT WILL TURN SHARPLY
COLDER LATER IN THE MORNING.

THOSE TRAVELING AND WORKING OUTDOORS ACROSS THE SOUTHWEST...SHOULD
PREPARE FOR SEVERAL HOURS OF STRONG WINDS THIS MORNING WITH THE
INITIAL SURGE OF COLD AIR. THIS WILL BE FOLLOWED BY COLDER
TEMPERATURES THAT WILL REDUCE WIND CHILLS TO DANGEROUS LEVELS BY
NOON.

WAA
Special weather statement, Dec 28, 7:54 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 AM CST SAT DEC 28 2013

NDZ017>020-031>034-040>045-281800-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...BEACH...MEDORA...DICKINSON...MANDAN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES
854 AM CST SAT DEC 28 2013 /754 AM MST SAT DEC 28 2013/

...GUSTY WINDS AND TURNING SHARPLY COLDER THIS MORNING...

WINDS WILL GUST TO NEAR 45 MPH BRIEFLY THIS MORNING AS COLD AIR
RETURNS TO NORTH DAKOTA. THE GUSTY WINDS WILL SPREAD FROM THE FAR
WEST EARLY THIS MORNING TO THE FAR SOUTH CENTRAL AFTER 10 AM CST. THE
WINDS MAY CAUSE SOME BLOWING AND DRIFTING SNOW...BUT THE
RECENT RELATIVELY MILD TEMPERATURES HAVE PUT A CRUST ON THE
SNOW...SO EXTENSIVE BLOWING SNOW IS NOT EXPECTED. TEMPERATURES
WILL TURN SHARPLY BY LATE MORNING.

THOSE TRAVELING AND WORKING OUTDOORS ACROSS THE SOUTHWEST...SHOULD
PREPARE FOR SEVERAL HOURS OF STRONG WINDS THIS MORNING WITH THE
INITIAL SURGE OF COLD AIR. THIS WILL BE FOLLOWED BY COLDER
TEMPERATURES THAT WILL REDUCE WIND CHILLS TO DANGEROUS LEVELS BY
NOON.

JNS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 12:27 AM MSTWind Chill WarningBISBottineau, Burke, Dickey, Foster, Kidder, LaMoure and 9 more33 hr
Dec 28, 9:46 AM MSTBlizzard WarningBISBottineau, Burke, Dickey, Divide, Foster, LaMoure and 9 more10 hr
Dec 28, 9:46 AM MSTWinter Weather AdvisoryBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more8 hr
Dec 28, 4:00 PM MSTWind Chill AdvisoryBISBurke2 hr

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.